Michigan, 2007Strong Wind in Michigan, June 7, 2007
June 7, 2007 · NWS APX · 2 events in 2 counties and zones
Winds gusted up to 50 mph behind a cold front. With trees fully leafed out, some tree damage occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds gusted up to 50 mph behind a cold front. With trees fully leafed out, some tree damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 7, 9:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 7, 9:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED FORMAT
NATIONAL WEATHER SERVICE GAYLORD MI
1013 AM EDT THU JUN 7 2007
...SEVERE WEATHER EXPECTED TONIGHT...
.UPDATE...980MB SURFACE LOW PASSING SOUTH OF FARGO THIS MORNING.
WARM FRONT ISN/T THRU EASTERN UPPER MI YET...SE WINDS ARE STILL
HANGING ON IN THE ST MARYS VALLEY. OTHERWISE...STRONG WARM/MOIST
ADVECTION CONTINUES ON SOUTHERLY SURFACE WINDS. A TONGUE OF NEAR 60
DEW POINT AIR HAS SNUCK UP THE LAKE MI COAST. ELSEWHERE DEWIES ARE
ONLY IN THE LOW/MID 50S...BUT RISING. 12Z APX SOUNDING HAD 50KT PLUS
WINDS JUST 1500 FEET OFF THE DECK...AND CORRESPONDING RAPID WARMING
ALOFT. UPSTREAM...12Z ILX SOUNDING ILLUSTRATED THE INCOMING TOASTY
AIRMASS...WITH 700MB TEMPS 12C AND 800MB TEMPS 20C. FOR THE PM...THE
MAIN CONCERNS ARE MAKING SURE THE CAP WILL HOLD...AND THEN WIND
POTENTIAL.
THE CAP SHOULD HOLD WITHOUT ANY DIFFICULTY. MODEL SOUNDINGS AND
UPSTREAM OBSERVED SOUNDINGS ALL SUPPORT A VERY WARM NOSE ABOVE
800MB...WITH 700MB TEMPS RISING ABOVE 10C...AND SBCIN IN EXCESS OF
200J/KG. WOULD PROBABLY TAKE TRIPLE DIGIT TEMPS TO BREAK THRU
THAT...AND THAT WON/T BE HAPPENING. THE WARM FRONT IS A CONCERN...AS
THERE ARE INDICATIONS IN BOTH THE RUC AND NAM THAT THE FRONT WILL
NOT LIFT THRU THERE THIS AFTERNOON. HOWEVER...MODEL SOUNDINGS ARE
STILL CAPPED NORTH OF THE FRONT UNTIL THIS EVENING. MAY TOSS IN AN
ISOLATED TSTORM AFTER 22Z IN CHIPPEWA CO.
WINDS JUST ALOFT WILL DIMINISH A BIT THIS MORNING...THANKS TO MIXING
AND FRICTIONAL EFFECTS. 950MB WINDS WILL BE IN THE 25-35KT RANGE
THIS PM...850MB WINDS 40-50KT. WE/LL JUST BARELY MIX TO 850MB...SO
THIS IS SOMEWHAT MARGINAL FOR WIND ADVISORY CONDITIONS. BUT WE DON/T
OFTEN APPROACH THESE LEVELS WHEN TREES ARE IN FULL LEAF...WHICH
ENHANCES POSSIBILITY OF LIMBS COMING DOWN...CAUSING DAMAGE AND POWER
INTERRUPTIONS. SO ADVISORY STILL LOOKS GOOD.
UPDATES TO FORECAST WILL BE MINOR...MAINLY SMALL TWEAKS TO TEMPS AND
SKY COVER.
STEADY AS SHE GOES FOR TONIGHT. SOUPIER LOW LEVEL MOISTURE WILL
ADVECT IN THIS PM AS WINDS VEER A BIT SSW...TAPPING THE AROUND
60/LOWER 60S DEWIES IN IL/WI. THAT WILL PROVIDE THE NEEDED
INSTABILITY TO ALLOW UPSTREAM CONVECTION TO REMAIN WELL-ORGANIZED AS
IT BLASTS IN TONIGHT. WIND FIELDS ARE HIGHLY SUPPORTIVE OF DAMAGING
WINDS. INITIAL CONVECTION WILL BE AS DISCRETE CELLS UPSTREAM. HOW
QUICKLY THINGS TRANSITION TO LINEAR CONVECTION WILL BE THE MAIN
DETERMINER OF STORM MODE. MOST LIKELY...IT WILL BE MOSTLY LINEAR
HERE...THOUGH AS FAST AS STORMS WILL BE MOVING...SAID TRANSITION
WILL NEED TO HAPPEN FAST.
WILL ISSUE AN SPS TO HIGHLIGHT SVR THREAT TONIGHT.
ZOLTOWSKI
&&
.AVIATION...WINDY WITH VFR CONDITIONS TODAY...AS STRONG LOW PRESSURE
MOVING FROM THE DAKOTAS TO MN. THAT LOW WILL MOVE NORTH OF SUPERIOR
TONIGHT. SVR STORMS WILL IGNITE ALONG A TRAILING COLD FRONT IN
WI/IOWA BY EVENING. THESE STORMS WILL ORGANIZE IN ONE OR SEVERAL
SQUALL LINES...WITH DAMAGING WINDS LIKELY AS THEY MOVE THRU NORTHERN
MI LATE EVENING AND OVERNIGHT. PRECIP THREAT WILL DIMINISH IN THE
WEST VERY LATE TONIGHT AS DRIER AIR ARRIVES.
JZ
&&
.PREV DISCUSSION...ISSUED 432 AM THU JUNE 7...
ON THE LATEST SURFACE WEATHER MAP...980 MB LOW PRESSURE WAS ALONG
THE EASTERN NORTH DAKOTA/SOUTH DAKOTA BORDER WITH A WARM FRONT
EXTENDING EASTWARD ALL THE WAY INTO THE STRAITS OF MACKINAC. LATEST
APX RADAR SHOWED AREA OF SHOWERS OVER THE REGION HAD WEAKENED
SIGNIFICANTLY OVER THE LAST COUPLE OF HOURS. IN FACT...JUST A COUPLE
OF REPORTING STATIONS ACROSS THE FAR NORTH EVEN REPORTED ANY RAIN AT
ALL. THE MAIN FORECAST CONCERNS WILL CONTINUE TO REVOLVE AROUND WELL
ADVERTISED POTENTIAL FOR SQUALL LINE/SEVERE WEATHER THREAT AND ITS
IMPACT ON NORTHERN MICHIGAN TONIGHT.
TODAY...MAY HAVE TO CONTINUE WITH SCATTERED POPS ACROSS THE FAR
NORTH EARLY THIS MORNING BEFORE WARM FRONT CLEARS THOSE AREAS. AFTER
THAT MODELS CONTINUE TO BUILD A STRONG CAP BETWEEN 700-800 MB WITH
AROUND 200 J/KG OF CONVECTIVE INHIBITION. IN ADDITION...950 MB WINDS
OF BETWEEN 35 AND 45 KNOTS WILL DEFINITELY PRECLUDE LAKE BREEZE
FORMATIONS AND MODELS DO NOT HAVE ANY SYNOPTIC TRIGGERS SO NO FOCUS
IN EVIDENCE FOR CONVECTIVE INITIATION DESPITE VERY WARM TEMPERATURES
AND DEWPOINTS RISING INTO THE LOWER 60S. ECMWF FORECAST OF 850 MB
TEMPERATURES OF SEVERAL DAYS AGO OF NEAR 20 C LOOK LIKE THEY WILL
VERIFY SO HIGHS OF WELL INTO THE 80S TO NEAR 90 EXPECTED. AS FAR AS
WINDS GO...NEARLY UNI-DIRECTIONAL SOUTH SOUTHWEST FLOW FROM THE
SURFACE TO ABOUT 750 MB WILL INCREASE POTENTIAL TO MIX DOWN STRONG
WINDS ALOFT ACROSS INLAND ZONES (GUSTS TO AROUND 45 MPH).
THEREFORE WILL ISSUE A WIND ADVISORY ACROSS ALL LAND ZONES WITH THE
EXCEPTION OF MACKINAC COUNTY WHERE MIXING WILL BE MINIMIZED DUE TO
STABILIZING EFFECT OF ON-SHORE FLOW OFF OF LAKE MICHIGAN. SMALL
CRAFT ADVISORIES ACROSS ALL NEARSHORE ZONES AS MODEL SOUNDINGS SHOW
ONLY SHALLOW MIXING (TO ABOUT 950 MB).
TONIGHT...DEEPENING STORM SYSTEM IN THE NORTHERN PLAINS WILL MOVE
NORTHEAST INTO ONTARIO AND DRAG A COLD FRONT ACROSS THE AREA FRIDAY
MORNING. STRONG MOISTURE ADVECTION FROM THE GULF (THETA-E
RIDGE)...VERY STRONG WIND FIELDS AND DYNAMICS ARE ALL EXPECTED TO
RESULT IN THE FORMATION OF A PRE-FRONTAL TROUGH INDUCED SQUALL LINE
ACROSS WISCONSIN THIS AFTERNOON. THIS LINE IS THEN EXPECTED TO MOVE
EASTWARD ACROSS NORTHERN MICHIGAN TONIGHT. DESPITE LOSS OF DAYTIME
HEATING THIS LINE SHOULD STILL HAVE LOTS OF JUICE TO SUSTAIN ITSELF
FOR A WHILE WITH STRONG DYNAMICS AND VERY IMPRESSIVE WIND FIELDS
(MEAN 0-6KM SHEAR OF AROUND 70 KNOTS). MOST UNSTABLE CAPES ARE
DECREASING OVERNIGHT BUT STILL BETWEEN 1500-1750 J/KG ACROSS THE
AREA. SO THE MAIN THREAT WITH THIS LINE WILL BE DAMAGING WIND GUSTS
OF UP TO 75 MPH ALONG WITH THE POTENTIAL FOR LARGE HAIL AS WET BULB
ZERO HEIGHTS LOWER FROM AROUND 13000 FEET THIS EVENING TO AROUND
10000 FEET OVERNIGHT. AN EMBEDDED ISOLATED TORNADO CAN NOT BE RULED
OUT AS WELL DESPITE NEARLY UNI-DIRECTIONAL WIND FIELDS.
FRIDAY...TIMING OF SURFACE COLD FRONT IS A BIT FASTER THAN RUNS OF
24 HOURS AGO (SHOULD CLEAR EASTERN ZONES AROUND 15Z OR SO). COLD AIR
ADVECTION KICKS IN BEHIND THE FRONT BUT SUBSTANTIAL DOWNSLOPING
EASTERN ZONES SHOULD STILL LEAD TO HIGHS AROUND 80 OUT THAT WAY.
ELSEWHERE...HIGHS IN THE LOWER TO MIDDLE 70S EARLY...WHICH WILL
LIKELY DROP OFF SOME IN THE AFTERNOON. LINGERING POPS IN THE EAST IN
THE MORNING AND ACROSS EASTERN UPPER IN THE AFTERNOON (AS TROUGH
AXIS PUSHES ACROSS) WITH PRECIPITATION FREE CONDITIONS EXPECTED
ELSEWHERE.
FRIDAY NIGHT INTO SATURDAY NIGHT...ZONAL FLOW ALOFT AND LARGE AREA
OF HIGH PRESSURE AT THE SURFACE WILL RESULT IN PRECIPITATION FREE
CONDITIONS. MEAN 1000-500 MB RH BETWEEN 20 AND 30 PERCENT SHOULD
LEAD TO MOSTLY CLEAR CONDITIONS. CHILLY WITH LOWS MAINLY IN THE 40S
FRIDAY NIGHT. 850 MB TEMPERATURES OF PLUS 8 TO 10 C ON SATURDAY
YIELDS HIGHS IN THE LOWER TO MIDDLE 70S.
SUNDAY...STILL NOT A LOT GOING ON WEATHER WISE AS THE ZONAL FLOW
CONTINUES. A SHORT WAVE DOES MOVES BY TO OUR NORTH WITHOUT ANY
NOTICEABLE IMPACT ON OUR WEATHER. MEAN 1000-500 MB RH INCREASES A
BIT TO BETWEEN 45 AND 55 PERCENT SO PARTLY CLOUDY SKIES SHOULD WORK.
850 MB TEMPERATURES INCREASE TO BETWEEN PLUS 12 AND 14 C SO WILL
RAISE HIGHS INTO THE MIDDLE AND UPPER 70S.
MONDAY...ANOTHER TROUGH MOVING INTO THE WESTERN STATES WILL LEAD TO
DOWNSTREAM RIDGING ACROSS THE GREAT LAKES. 850 MB TEMPERATURES
INCREASE TO BETWEEN PLUS 13 AND 15 C SO WILL BUMP UP HIGHS INTO THE
MIDDLE 70S TO AROUND 80.
SULLIVAN
&&
.APX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ALL ZONES BUT MACKINAC COUNTY THRU 8PM.
&&Hazardous weather outlook, Jun 7, 9:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1051 AM EDT THU JUN 7 2007
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-081000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1051 AM EDT THU JUN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS GUSTS TO AROUND 45 MPH WILL BE COMMON ACROSS MOST INLAND
LOCATIONS OF NORTHERN MICHIGAN LATER THIS MORNING INTO THIS EVENING.
SEE THE ONGOING WIND ADVISORY FOR FURTHER DETAILS.
THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY AND TONIGHT ACROSS
THE LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG
US-2 WEST OF THE MACKINAC BRIDGE.
A SIGNIFICANT SEVERE WEATHER EVENT IS LIKELY ACROSS NORTHERN
MICHIGAN TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO REACH EASTERN
UPPER MICHIGAN AND THE LAKE MICHIGAN COAST OF NORTHWEST LOWER
MICHIGAN LATE THIS EVENING OR AROUND MIDNIGHT...AND THEN SPREAD
ACROSS THE REMAINDER OF NORTHERN MICHIGAN VERY LATE TONIGHT.
WIDESPREAD DAMAGING WIND GUSTS UP TO 75 MPH WILL BE THE MAIN THREAT.
AN ISOLATED TORNADO CANNOT BE RULED OUT. LARGE HAIL...UP TO AN INCH
IN DIAMETER...IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN PARTS OF NORTHERN
LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TONIGHT. DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY.
JZ
In the hours before
Special weather statement, Jun 7, 10:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1128 AM EDT THU JUN 7 2007
MIZ008-015>036-041-042-072200-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1128 AM EDT THU JUN 7 2007
...SEVERE WEATHER EXPECTED TONIGHT...
AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE FROM
MINNESOTA TO NORTH OF LAKE SUPERIOR THIS AFTERNOON AND TONIGHT.
WARM AND HUMID AIR IS SURGING NORTHWARD AHEAD OF THIS SYSTEM. A
COLD FRONT IS EXPECTED TO IGNITE THUNDERSTORMS IN MISSOURI...
IOWA...AND WESTERN WISCONSIN. THESE STORMS WILL RACE
NORTHEASTWARD AT 50 TO 60 MPH...AND ARE EXPECTED TO MOVE ACROSS
NORTHERN MICHIGAN TONIGHT AS ONE OR SEVERAL LINES OF STORMS.
EXACT ARRIVAL TIME OF THUNDERSTORMS IS NOT CERTAIN. HOWEVER...
MOST LIKELY...STORMS WILL REACH EASTERN UPPER MICHIGAN VERY LATE
THIS EVENING...AND THE LAKE MICHIGAN COASTLINE OF NORTHWEST LOWER
MICHIGAN AROUND MIDNIGHT. STORMS WILL THEN MOVE ACROSS NORTHERN
LOWER MICHIGAN DURING THE OVERNIGHT HOURS.
THESE THUNDERSTORMS WILL POSE AN UNUSUALLY HIGH RISK OF WIDESPREAD
DAMAGING WINDS. WIND GUSTS TO 75 MPH ARE POSSIBLE ACROSS A LARGE
AREA. THUS...THERE IS POTENTIAL FOR SUBSTANTIAL TREE AND PROPERTY
DAMAGE. AN ISOLATED TORNADO IS ALSO POSSIBLE...AS IS LARGE HAIL UP
TO AN INCH IN DIAMETER.
THIS IS A POTENTIALLY DANGEROUS EVENT. NOW IS THE TIME TO TAKE
ACTION LOOSE OBJECTS OUTDOORS SHOULD BE BROUGHT INSIDE. STAY
TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR FAVORITE LOCAL
MEDIA OUTLET FOR UPDATES ON THIS WEATHER SITUATION.
JZ
Strong Wind, Chippewa
- When
- June 7, 11:00 AM EST to 4:00 PM EST
- Where
- Chippewa forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
Power pole was knocked over 12 miles south of Paradise, starting a fire.
Strong Wind, Manistee
- When
- June 7, 11:00 AM EST to 4:00 PM EST
- Where
- Manistee forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Numerous trees and power lines downed from Bear Lake to the southern county line. City of Manistee fire station measured a 48 mph gust.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 7, 20075 injured · $61 million · EF3 · 27 events
- Marine Strong Wind in Lake Michigan, June 7, 20071 death · 1 event
- Rip Current in Florida, June 7, 20071 death · 1 event
- Rip Current in Alabama, June 7, 20071 death · 1 event
- Hail and Damaging Winds in Wisconsin, June 7, 2007$987,000 · 3.5 in hail · 24 events
- Tornadoes and Hail in Minnesota, June 7, 2007EF2 · 14 events
- Damaging Winds in Michigan, June 7 to 8, 2007$242,000 · 56 kt wind · 13 events
- Flash Flood and Hail in Illinois, June 7 to 8, 2007$75,000 · 60 kt wind · 14 events
- Tornadoes and Damaging Winds in Iowa, June 7, 2007$108,000 · EF0 · 6 events
- Strong Wind in Michigan, June 7, 2007$75,000 · 5 events
- Damaging Winds and Heavy Rain in Wisconsin, June 7, 2007$55,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, June 7 to 8, 2007$35,000 · 60 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38668, 38669.